Thunderstorm Wind, Jackson
- When
- March 8, 4:53 AM CST
- Where
- Jackson County, (Lts)altus Afb
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.660, -99.290
Widespread showers and thunderstorms developed near and behind a strong cold front, and a couple of storms briefly became severe with strong winds or marginally severe hail. More importantly, several areas received near or more than one inch of rainfall, which continued to help in the lessening of the drought.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Widespread showers and thunderstorms developed near and behind a strong cold front, and a couple of storms briefly became severe with strong winds or marginally severe hail. More importantly, several areas received near or more than one inch of rainfall, which continued to help in the lessening of the drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 8, 4:22 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 422 AM CST THU MAR 8 2012 .DISCUSSION... THE COLD FRONT CURRENTLY EXTENDS FROM NEAR SEMINOLE...TO LAWTON...TO NEAR VERNON...AND ON SOUTHWEST INTO WEST TEXAS. THERE IS A SHARP TEMPERATURE GRADIENT BEHIND THE FRONT...ALONG WITH STRONGER WINDS. WE EXPECT WINDS TO NUDGE UP AGAINST WIND ADVISORY LEVELS OVER WESTERN OKLAHOMA THIS MORNING...BUT SHOULD SUBSIDE SOMEWHAT TOWARD NOON. WIDESPREAD RAIN...PLUS A FEW THUNDERSTORMS...WILL CONTINUE ACROSS MOST OF OUR FORECAST AREA TODAY. THE UPPER-LEVEL LOW THAT IS ASSOCIATED WITH THIS STORM SYSTEM IS FORECAST TO CUT OFF FROM THE MAIN FLOW...AND REMAIN OVER THE SOUTHWESTERN U.S. UNTIL THIS WEEKEND. THIS WILL MAINTAIN A MOIST FLOW ACROSS THE SOUTHERN PLAINS...KEEPING THE RAIN CHANCES GOING UNTIL AT LEAST SUNDAY...WHEN THE SYSTEM IS FINALLY FORECAST TO MOVE OUT TO THE EAST. ANOTHER SYSTEM MAY BRING SOME RAIN NEXT WEEK...BUT A LACK OF MODEL CONSISTENCY LEAVES NEXT WEEK AS A VERY LOW CONFIDENCE FORECAST...AND NO SIGNIFICANT RAIN CHANCES ARE INCLUDED AT THIS POINT. SOME OF THE PRECIPITATION MAY FALL AS SNOW OR SLEET IN PARTS OF FAR WESTERN OKLAHOMA TONIGHT AND TOMORROW NIGHT. ALTHOUGH SOME LIGHT ACCUMULATION IS NOT OUT OF THE QUESTION...IT IS CURRENTLY TOO UNLIKELY TO MENTION IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 42 36 53 39 / 80 50 40 60 HOBART OK 41 32 48 35 / 80 40 50 40 WICHITA FALLS TX 50 37 46 37 / 80 50 50 60 GAGE OK 44 31 53 28 / 50 30 30 20 PONCA CITY OK 44 34 59 36 / 50 20 10 40 DURANT OK 66 39 55 43 / 100 70 50 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 02/23
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CST WED MAR 7 2012
OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
911 PM CST WED MAR 7 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL REMAIN THROUGH EARLY THURSDAY MORNING.
ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...A FEW STRONG THUNDERSTORMS
MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS.
DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION OVERNIGHT
REACHING PORTIONS OF SOUTHWESTERN AND CENTRAL OKLAHOMA BY AROUND
SUNRISE THURSDAY. THUNDERSTORMS ARE EXPECTED TO BE MOST WIDESPREAD
NEAR AND NORTH OF THE COLD FRONT. ORGANIZED SEVERE STORMS ARE NOT
EXPECTED. HOWEVER... SOME STORMS MAY BECOME STRONG ENOUGH TO PRODUCE
SMALL HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND BEHIND
A COLD FRONT THURSDAY...AS IT MOVES ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS. SEVERE STORMS WILL BE POSSIBLE...MAINLY IN
SOUTHEAST OKLAHOMA...AS THE FRONT MOVES INTO AN INCREASINGLY
UNSTABLE AIRMASS. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO
THE WEEKEND... HOWEVER THE THREAT OF SEVERE WEATHER IS EXPECTED TO
REMAIN LOW BEYOND THURSDAY.
OTHER HAZARDOUS WEATHER...
SOME SNOW MAY FALL ACROSS FAR NORTHWEST OKLAHOMA THURSDAY NIGHT
INTO FRIDAY MORNING. ANY ACCUMULATION OF SNOW...WILL LIKELY BE
CONFINED TO GRASSY SURFACES...CARS...AND PERHAPS BRIDGES.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1116 PM CST WED MAR 7 2012
OKZ006-007-012-080600-
GARFIELD OK-GRANT OK-ALFALFA OK-
1116 PM CST WED MAR 7 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN ALFALFA...GARFIELD
AND GRANT COUNTIES.
AT 1116 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES WEST OF MANCHESTER TO 4 MILES WEST OF CARRIER...MOVING EAST AT
50 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.
LAT...LON 3651 9747 3637 9809 3646 9810 3646 9812
3700 9826 3700 9748SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1218 AM CST THU MAR 8 2012
OKZ008-080645-
KAY OK-
1218 AM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.
AT 1218 AM CST...STRONG THUNDERSTORMS WERE LOCATED FROM 4 MILES EAST
OF BLACKWELL TO 8 MILES SOUTHWEST OF PONCA CITY...MOVING EAST AT 45
MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
OF 40 TO 50 MPH.
LAT...LON 3699 9674 3679 9674 3678 9676 3678 9678
3674 9683 3675 9688 3668 9693 3669 9704
3668 9706 3661 9705 3660 9728 3694 9729
3701 9685SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
409 AM CST THU MAR 8 2012
OKZ035-036-081030-
JACKSON OK-KIOWA OK-
409 AM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON AND KIOWA COUNTIES.
AT 409 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
ELMER...MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
LAT...LON 3481 9928 3482 9925 3484 9926 3485 9925
3471 9904 3443 9934 3444 9936 3446 9936
3444 9940 3452 9952SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 417 AM CST THU MAR 8 2012 OKZ033-034-036-081045- GREER OK-HARMON OK-JACKSON OK- 417 AM CST THU MAR 8 2012 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...HARMON AND JACKSON COUNTIES. AT 417 AM CST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF GOULD...MOVING NORTHEAST AT 45 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... LAT...LON 3489 9964 3480 9941 3446 9972 3457 9989
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
451 AM CST THU MAR 8 2012
OKZ037-081115-
TILLMAN OK-
451 AM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN COUNTY.
AT 451 AM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF DAVIDSON...MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3450 9895 3432 9865 3421 9898 3422 9900
3420 9901 3420 9903 3427 9914The Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 10:53 UTC.
3 thunderstorm wind, 3 hail, 2 high wind. Local standard time, as filed.
A 10x10 foot covered steel dog pen anchored into the ground was flipped by a severe wind gust. The pen was anchored at six points with re-bar.
The non-thunderstorm wind gust was measured 3 miles west of Medicine Park.
The non-thunderstorm wind gust was measured 3 miles west of Medicine Park.
The hail report was relayed by KTEN-TV.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360059, 360060, 360061, 360064, 360065, 360066, 360063, 360062.